Alert archive / Oregon / Frost Advisories in 2017

Frost Advisory 29, NWS Medford, OR

December 7, 2017Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this frost advisory at Dec 7, 2017, 1:53 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Dec 8, 2017, 1:00 AM PST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 7, 2017, 1:53 PM PST (21:53 UTC)
In effect from
Dec 8, 2017, 1:00 AM PST
Expired
Dec 8, 2017, 9:00 AM PST
In force
8 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2017-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2017-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3077 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

228 
WWUS76 KMFR 072153
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
153 PM PST Thu Dec 7 2017

ORZ021-081700-
/O.NEW.KMFR.FR.Y.0029.171208T0900Z-171208T1700Z/
South Central Oregon Coast-
Including the city of Coquille
153 PM PST Thu Dec 7 2017

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PST FRIDAY...

The National Weather Service in Medford has issued a Frost
Advisory...which is in effect from 1 AM to 9 AM PST Friday. 

* Temperature...35 to 38 degrees.

* Locations include...inland areas of Coos Bay and North Bend,
  Coquille, Myrtle Point, and Powers.

* Impacts...Sensitive vegetation may be damaged or killed if 
  left unprotected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

ORZ023-024-026-029>031-081700-
/O.CON.KMFR.AS.Y.0005.000000T0000Z-171213T1200Z/
Central Douglas County-Eastern Curry County and Josephine County-
Jackson County-Klamath Basin-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Drain, Elkton, Roseburg, Sutherlin, 
Green, Myrtle Creek, Canyonville, Grants Pass, Cave Junction, 
Medford, Ashland, Altamont, Klamath Falls, Beatty, Bly, Crescent,
Gilchrist, Sprague River, Adel, and Lakeview
153 PM PST Thu Dec 7 2017

...AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST
WEDNESDAY...

* Air quality...Air quality will deteriorate due to an extended 
  period of stagnant air. 

* Locations include...All inland valleys. Better ventilation
  conditions in the southern Rogue Valley between Medford and
  Ashland this afternoon, but ventilation is expected to worsen
  Friday into the weekend as both mixing and transport winds 
  decrease. 

* Impacts...Limited ventilation will result in deteriorating air 
  quality. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

An air stagnation advisory indicates that due to limited movement
of an airmass across the advisory area, pollution will increase.

&&

$$
1 follow-up statement
348 
WWUS76 KMFR 080830
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
1230 AM PST Fri Dec 8 2017

ORZ023-081700-
/O.NEW.KMFR.FG.Y.0011.171208T0830Z-171208T1800Z/
/O.CON.KMFR.AS.Y.0005.000000T0000Z-171213T1200Z/
Central Douglas County-
Including the cities of Drain, Elkton, Roseburg, Sutherlin, 
Green, Myrtle Creek, and Canyonville
1230 AM PST Fri Dec 8 2017

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM PST THIS MORNING...
...AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST
WEDNESDAY...

The National Weather Service in Medford has issued a Dense Fog
Advisory...which is in effect until 10 AM PST this morning. 

* Visibility...less than one quarter of a mile at times. 

* Air quality...Air quality will deteriorate due to an extended 
  period of stagnant air. 

* Locations include...All valleys. 

* Impacts...Motorists should be aware of significant reductions in
  visibility through this morning and with temperatures near 
  freezing, areas of frost can cause slippery conditions, 
  especially on bridges and overpasses. Limited ventilation will 
  result in deteriorating air quality. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

An air stagnation advisory indicates that due to limited movement
of an airmass across the advisory area, pollution will increase.

A Dense Fog Advisory means visibilities will frequently be 
reduced to less than one quarter mile.

* Slow down and allow for plenty of room between you and other
  vehicles.

* Use low beams. High beams reflect back thick fog, making
  visibility worse for you and other drivers.

&&

$$

ORZ021-081700-
/O.CON.KMFR.FR.Y.0029.171208T0900Z-171208T1700Z/
South Central Oregon Coast-
Including the city of Coquille
1230 AM PST Fri Dec 8 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...

* Temperature...35 to 38 degrees.

* Locations include...inland areas of Coos Bay and North Bend, 
  Coquille, Myrtle Point, and Powers. 

* Impacts...Sensitive vegetation may be damaged or killed if 
  left unprotected. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

ORZ024-026-029>031-081700-
/O.CON.KMFR.AS.Y.0005.000000T0000Z-171213T1200Z/
Eastern Curry County and Josephine County-Jackson County-
Klamath Basin-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Grants Pass, Cave Junction, Medford, 
Ashland, Altamont, Klamath Falls, Beatty, Bly, Crescent, 
Gilchrist, Sprague River, Adel, and Lakeview
1230 AM PST Fri Dec 8 2017

...AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST
WEDNESDAY...

* Air quality...Air quality will deteriorate due to an extended 
  period of stagnant air. 

* Locations include...All inland valleys. Better ventilation 
  conditions in the southern Rogue Valley between Medford and 
  Ashland this afternoon, but ventilation is expected to worsen 
  Friday into the weekend as both mixing and transport winds 
  decrease. 

* Impacts...Limited ventilation will result in deteriorating air 
  quality. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

An air stagnation advisory indicates that due to limited movement
of an airmass across the advisory area, pollution will increase.

&&

$$

MAS

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this frost advisory went out at Dec 7, 9:42 AM PST, 4 hours 11 minutes earlier.

Area forecast discussion, Dec 7, 9:42 AM PST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Medford OR
942 AM PST Thu Dec 7 2017

.Updated Aviation Discussion.

.DISCUSSION...Satellite imagery shows only patchy low clouds in
the Umpqua Basin today. The main concern today is how much mixing
will occur. Winds at 925 mb are lighter than yesterday although
the southern end of Jackson County still see 10-20 mph wind near
Ashland. Transport winds are expected to decrease to under 10 mph
Friday with poor ventilation returning for the weekend. As a
result we decided to keep the Air Stagnation Advisory going with
the discussion that areas in southern part of Jackson County could
see better mixing again today.

Elsewhere high pressure continues through the weekend, but both
the GFS and the ECMWF are now suggesting a pattern change toward a
more active frontal passage during the second half of next week
or around the middle of December.

&&

.AVIATION...07/18Z TAF CYCLE...Wind speed shear will be the main
concern at Roseburg Airport into early this afternoon. It will be a
close call at Medford. Surface observations and guidance suggest it
should remain just below the threshold, but we'll continue to
monitor, so watch for updates for the TAF at Medford. Winds aloft
are expected to weaken later this afternoon and stay light for the
rest of the TAF period.

Meanwhile LIFR CIGS will continue in the portions of the Umpqua
Basin, including Roseburg through through the morning hours. The TAF
at Roseburg shows improving conditions around 21z, but confidence on
the exact timing is low to medium. It's possible improving
conditions could be delayed by an hour or two. VFR conditions at
Roseburg will be short lived with IFR CIGS returning again this
evening through tonight.

Elsewhere VFR conditions will continue through the TAF period.
-Petrucelli

&&

.MARINE...Updated 800 AM PST Thursday, Dec 7th, 2017...Strong
high pressure will remain in control over the area with relatively
calm conditions compared to normal over the next 7 to 10 days.
Southeast winds will continue through this afternoon, then shift
south tonight into Friday. The models continue to show a long
period west to northwest swell remaining low through the forecast
period. /Petrucelli

&&

.PREV DISCUSSION... /Issued 243 AM PST Thu Dec 7 2017/

DISCUSSION...The pattern continues with high pressure residing
over the Pacific Northwest through next week. Rain chances will
remain negligent through the forecast period and into the extended
period as long as the high pressure remains. Current observations
support the continuation of the frost advisory which remains in
effect across portions of the coast including Coos Bay. Despite
the overall forecast for ultimately stable conditions, several
challenges with this forecast cycle remain.

The main challenge for today will be winds and temperatures and
how it relates to the inversion that sets up. For example, the
winds mixed into the Rogue Valley and we saw a record high
temperature there with windy conditions. The wind is expected to
continue into tomorrow morning, which should preclude fog and low
stratus in the Rogue Valley. This will allow for temperatures to
warm up today, but we aren't expecting them to be as warm as they
were yesterday. Have increased the high temperatures slightly to
better match guidance.

Meanwhile, fog and stratus are still expected across the other
West Side Valleys. Thus temperatures will continue to be highly
regulated until the fog dissipates in the afternoon. Additionally,
some patchy fog may occur east of the Cascades; but overall
conditions are much drier and east winds will help preclude
lasting visibility effects. Have increased temperatures on the
East Side as well towards guidance.

Since the winds mixed down yesterday, I do not see any reason that
they would not mix down today. The current high-resolution
guidance is showing that the winds will mix down to the higher
terrain near the south end of the Rogue Valley with less of a
chance for the breezy winds to reach Medford. These winds will
continue to temporarily improve the air stagnation concerns
across the Rogue Valley. But with high confidence that the air
stagnation concerns will return as soon as the winds stop, the
Air Stagnation Advisory will continue across much of the forecast
area, including the Rogue Valley. See NPWMFR for details.

After Friday, the winds aloft will calm and the inversion, fog and
stratus will return with more emphasis. The inversion will likely
take longer to break out of, and thus we are expecting overall
cooler daytime temperatures. This pattern is expected to continue
into next week despite a slight westward movement of the high
pressure ridge as an area of low pressure moves around the high,
completely missing the southern half of the Pacific Northwest.
-Schaaf

AVIATION...07/12Z TAF CYCLE...Southeast winds of 25 to 35 knots
are being indicated by the forecast models over the primary
airfields for the beginning of the TAF period. This is likely to
result in some low level wind shear and/or turbulence during this
time period. Surface wind direction aligning with the wind aloft
will reduce the shear below threshold values at KOTH and KMFR
overnight and early this evening, respectively. All airfields
except KRBG are expected to remain VFR through the TAF period
because the southeast winds have scoured out the higher, above
freezing dewpoint air from those valleys. We expect IFR to LIFR
fog and low clouds to reform in the Umpqua Basin, to include
Roseburg, by mid-evening. This is expected to persist into early
afternoon there before clearing. -Schaaf/BTL

MARINE...Updated 200 AM PST Thursday, Dec 7th, 2017...Strong
high pressure will remain in control over the area with relatively
calm conditions compared to normal over the next 7 to 10 days.
Southeast winds will continue through this afternoon, then shift
south tonight into Friday. The models continue to show a long
period west to northwest swell remaining low through the forecast
period. -BPN/Petrucelli

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Air Stagnation Advisory until 4 AM PST Wednesday for
     ORZ023-024-026-029>031.

CA...None.

Pacific Coastal Waters...None.

FJB/FJB/MAP

Nearby

Frost Advisories in Oregon, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.